Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Goodland, KS

April 6, 2001Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 12:50 PM CDT for Gove County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 12:50 PM CDT (17:50 UTC)
Expired
Apr 6, 2001, 1:15 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 1:15 PM CDTHail 1Quinter, KS
Apr 6, 1:15 PM CDTHail 1.75Quinter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 061752 CCA
SVRGLD
KSC063-061815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 115 PM CDT

* AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES SOUTHEAST OF GOVE...OR ABOUT 14 MILES
  NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOVE AT 1255 PM CDT
  QUINTER...PARK...GRAINFIELD AT 105 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3869 10064 3869 10015 3912 10015 3912 10048

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:15 AM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Apr 6, 4:15 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT FRI APR 6 2001

CHALLENGES REMAIN INTENSITY OF WIND AND COVERAGE AND SEVERITY OF
TSRAS FIRST TWO PERIODS.

MODELS VERY SIMILAR. ALL POINT TO A MAJOR LOW PRESSURE SYSTEM
DEVELOPING IN NE CO THIS PM LATE (SOMEWHAT DELAYED FROM TIMING OF
LAST MODELS RUN) WHICH MOVES RAPIDLY TO SW TO NE DISSECTING NEB
TONIGHT AND REACHES S CEN MN BY NOON SAT. ASSOCIATED ALOFT IS A 130+
JET MAX THAT MOVES NE ACROSS NW KS TONIGHT AND CONTINUES NE. ALSO A
MAJOR 50H LOW WITH COLD AIR POOL. BOTTOM LINE IS A MIXTURE OF WINTER
TYPE HIGH WIND EVENT COMBINED WITH A MORE SIGNIFICANT AND DANGEROUS
POTENTIAL FOR SEVERE TSRAS. UNUSUAL HIGH RISK FOR TODAY FROM SPC FOR
ALMOST ALL MY CWA AND MOST OF KS. THAT SAYS IT ALL.

LOTS OF MOISTURE AVAILABLE...AT LEAST EARLY ON. SOUNDING SHOWS UP TO
1 INCH PW FOR GLD AREA. MAJOR VORT MAX WITH ASSOCIATED
+++UVV...TOTAL TOTALS IN THE 50S AND ALL OTHER INGREDIENTS
AVAIL/NECESSARY FOR STRONG STORMS WITHIN STRONG SOUTHERLY-TURNING
WESTERLY MESO/SYNOPTIC WIND FIELD. DRY LINE TO DEVELOP IN FAR EAST
COLORADO LATE AFTERNOON AND MOVE STEADILY EAST THROUGH THE NIGHT.
PRECIP CHANCES TO DROP RAPIDLY TO NEAR ZERO BEHIND DRY LINE. WINDS
STAY HIGH/INCREASE THANKS TO STRONG SUBSIDENCE BEHIND TROUGH/LOW.
LOOKS LIKE POTENTIAL FOR LINES OF TSRAS AHEAD OF AND/OR WITH DRY
LINE. BUT WITH STRONG SHEAR ABOVE TORNADOES CLEARLY ALSO POSSIBLE.
WILL GO SLIGHTLY ABOVE GUID ON HIGHS TODAY AS DO NOT BELIEVE
CLOUDINESS WILL THICKEN GREATLY UNTIL NOON OR SO. THEN WATCH OUT.

BY SAT MORNING MOST MOISTURE HAS BEEN SWEPT OUT OF THE AREA. WINDY
CONDITIONS REMAIN OVER AREA MOST OF DAY BEFORE DROPPING LATE IN DAY.
AS WINDS ARE WEST (DOWNSLOPE) WILL GO SLIGHTLY ABOVE GUID HIGHS.
PARTLY TO MOSTLY SUNNY.

SAT NIGHT WINDS DROP TO ALMOST NOTHING. WITH DRY AIR IN PLACE AND
CLEAR SKIES THINK MAX RADIATIONAL COOLING TO TAKE
PLACE.

HAVE NOT LOOKED MUCH AT EXTENDED. TOO MUCH NEAR TERM ONGOING.
HOWEVER DID RAISE HIGHS ON SUN A CAT AS DRY AIR...LIGHT WINDS AND
HIGH SPRING SUN MAKE FOR ANOTHER ABOVE NORMAL TEMP DAY. REMAINDER
EXTENDED NO CHANGE.

.GLD...HIGH WIND WARNING FOR THIS AFTERNOON AND TONIGHT FOR ALL OF
EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. WIND ADVISORY FOR REMAINDER CWA EAST
OF HIGHWAY 25 FOR THIS AFTERNOON AND HIGH WIND WARNING FOR THAT AREA
TONIGHT.

RJC

In the hours before

Special weather statement, Apr 6, 10:15 AM CDT, 2 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 AM MDT FRI APR 6 2001

...DANGEROUS WEATHER SITUATION DEVELOPING ACROSS THE TRI-STATE
REGION TODAY...

LOW-LEVEL MOISTURE...STRONG WINDS THROUGH A DEEP LAYER OF THE
ATMOSPHERE... AND AN APPROACHING UPPER LEVEL STORM WILL ALL COMBINE
TO PRODUCE A DANGEROUS WEATHER DAY ACROSS EAST CENTRAL
COLORADO...NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.

POTENTIAL EXISTS FOR TORNADOES...LARGE HAIL...AND STRONG WINDS
ACROSS THE REGION BEGINNING AROUND MIDDAY AND CONTINUING INTO THE
EVENING HOURS.  THE HIGHEST THREAT WILL BE SOUTHEAST OF A NORTON
KANSAS/COLBY KANSAS/LEOTI KANSAS LINE WHERE STRONG DAMAGING
TORNADOES MAY DEVELOP.

PERSONS SHOULD PREPARE FOR THREATENING WEATHER CONDITIONS AND LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BARKER
Special weather statement, Apr 6, 11:42 AM CDT, 1 hour 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT FRI APR 6 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

AN INTENSE STORM SYSTEM OVER ARIZONA AND NEW MEXICO WILL MOVE INTO
COLORADO THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WAS ACROSS MUCH
OF THE TRI STATE AREA AND COMBINING WITH DAYTIME HEATING WILL PRODUCE
THUNDERSTORMS BY EARLY AFTERNOON.

IN ADDITION A DRY LINE CURRENTLY ALONG A MCCOOK NEBRASKA TO COLBY
TO SOUTH OF TRIBUNE KANSAS LINE WILL MOVE SLOWLY WEST DURING THE
AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY OVER FAR
EASTERN COLORADO AND MOVE ACROSS THE TRI STATE AREA DURING THE
AFTERNOON AND EVENING. THE DRIER AIR WILL ALSO HELP INITIATE
THUNDERSTORMS ALONG WITH A VIGOROUS UPPER LEVEL JET MOVING ACROSS THE
REGION.

WHILE ALL OF THE TRI STATE AREA WILL EXPERIENCE THUNDERSTORMS AND
POSSIBLY SEVERE WEATHER...THE PRIMARY AREA WHERE SEVERE WEATHER
WILL LIKELY OCCUR WILL BE NEAR AND EAST OF THE COLORADO AND KANSAS
STATE LINE...INCLUDING EXTREME SOUTHWEST NEBRASKA.

THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF A LEOTI
KANSAS...COLBY...TO OBERLIN LINE.

THE COMBINATION OF ALL THESE WEATHER FACTORS POSE A POTENTIALLY
DANGEROUS SEVERE WEATHER DAY FOR...EAST CENTRAL COLORADO...SOUTHWEST
NEBRASKA AND PARTICULARLY FOR NORTHWEST KANSAS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:07 PM CDTTornado WarningGLDGove, Graham, Sheridan38 min
Apr 6, 1:26 PM CDTSevere Thunderstorm WarningGLDNorton49 min
Apr 6, 1:39 PM CDTTornado WarningGLDNorton36 min
Apr 6, 1:44 PM CDTTornado WarningGLDGraham46 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Apr 6, 4:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita61 min
Apr 6, 5:21 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace54 min
Apr 6, 5:24 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman66 min
Apr 6, 5:35 PM CDTSevere Thunderstorm WarningGLDThomas55 min
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Apr 6, 5:45 PM CDTTornado WarningGLDThomas45 min
Apr 6, 6:13 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Apr 6, 6:25 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas65 min
Apr 6, 6:29 PM CDTSevere Thunderstorm WarningGLDWichita31 min
Apr 6, 6:39 PM CDTTornado WarningGLDThomas51 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan56 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDDecatur56 min
Apr 6, 6:56 PM CDTFlash Flood WarningGLDLogan, Thomas2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.